Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Stable splitting of polyharmonic operators by generalized Stokes systems

Author: Dietmar Gallistl
Journal: Math. Comp. 86 (2017), 2555-2577
MSC (2010): Primary 31B30, 35J30, 65N12, 65N15, 65N30
Published electronically: March 29, 2017
MathSciNet review: 3667017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A stable splitting of $2m$-th order elliptic partial differential equations into $2(m-1)$ problems of Poisson type and one generalized Stokes problem is established for any space dimension $d\geq 2$ and any integer $m\geq 1$. This allows a numerical approximation with standard finite elements that are suited for the Poisson equation and the Stokes system, respectively. For some fourth- and sixth-order problems in two and three space dimensions, precise finite element formulations along with a priori error estimates and numerical experiments are presented.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 31B30, 35J30, 65N12, 65N15, 65N30

Retrieve articles in all journals with MSC (2010): 31B30, 35J30, 65N12, 65N15, 65N30

Additional Information

Dietmar Gallistl
Affiliation: Institut für Angewandte und Numerische Mathematik, Karlsruher Institut für Technologie, Englerstr. 2, 76131 Karlsruhe, Germany
MR Author ID: 1020312

Keywords: Finite element methods, Stokes system, mixed finite elements, polyharmonic equation
Received by editor(s): January 4, 2016
Received by editor(s) in revised form: July 7, 2016
Published electronically: March 29, 2017
Article copyright: © Copyright 2017 American Mathematical Society